Virginia, 2010

Damaging Winds in Virginia, June 3, 2010

June 3, 2010 · NWS AKQ · 10 events in 4 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 3, 2:31 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT THU JUN 3 2010

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST THROUGH
SATURDAY...AS A SERIES OF WEAK COLD FRONTS DISSIPATE OVER THE
NORTHERN MID ATLANTIC REGION. A STRONGER COLD FRONT APPROACHES
FROM THE NORTHWEST SATURDAY NIGHT...AND PUSHES THROUGH THE AREA
LATER SUNDAY INTO SUNDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE
NORTH ON MONDAY.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SVR TSTM WATCH CONTINUES FOR 251 UNTIL 9PM EDT (MAINLY COVERS NRN
THIRD OF THE CWA). BEST FORCING AND CHCS FOR SVR WX WILL BE JUST
TO THE NNW OF THE CWA BUT SOME ACTIVITY WILL MVOE INTO NRN THIRD
OF THE CWA LATER THIS AFTN/ERLY EVE. HOWEVER...ALTHOUGH INSTABILITY
IS WEAKER FURTHER TO THE SOUTH POTENTIAL IS THERE FOR SVR WX
WARNINGS TO BE ISSUED AT A MORE LIMITED BASIS OUTSIDE OF THE WATCH
AREA.

WRM/MOD HUMID AMS RMNS IN PLC. XPCTG VARYING AMTS OF CLDS/SUN
THRUT TDA. UNSURE IF ACTIVITY WILL FIRE OVER THE FAR SE BUT CU
FILED TRYING TO DVLP WITH CLOSE PROXIMITY TO PEAK HEATING. ANYTHING
THAT DOES DVLP WILL BE SLOW MOVERS AND SOME COULD BRING HEAVY
DOWNPOURS IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO
PONDING/STANDING WATER...ESPECIALLY IN URBANIZED AND LOW LYING
AREAS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
NO CHANGES TO THIS PERIOD WITH PREVAILING LLVL FLO RMNG FM THE
SSW...MAKING FOR WARM/HUMID CONDITONS TO CONTINUE. NO REAL TRIGGER
FOR FRI/FRI NGT...WL HV POPS GENLY 20% CNTRL/E AND 30% WSW FRI
AFTN/EVE WITH PEAK HEATING OF THE DAY ACTIVITY. NEXT ATTEMPT AT
CDFNTL PASSAGE ON SAT AFTN/EVE. DP LYRD SWLY FLO AHD OF THE FNT
PRVDG DNSLPG...AND LIKELY ADDS A CPL OF DEGS F TO HI TEMPS (SAT).
WL HV 40% POPS SAT AFTN NW...TAPERING POPS FM 30-20% TO THE ESE.
COULD SEE SOME STRONG TO POSSIBLY SEVERE WX AGAIN.

LO TEMPS FM THE U60S TO L70S BOTH TNGT/FRI NGT. HI TEMPS FRI IN
THE U80S TO ARND 90...W/ XCPTN TO M80S NR THE CST. HI TEMPS SAT IN
THE L90S INLAND...U80S TO ARND 90 AT THE CST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AFTER A VERY WARM TO DOWNRIGHT HOT WEEKEND...A COOL FRONT WILL
APPROACH FROM THE WEST SUNDAY AFTN/EVENING. HV CONTINUED INHERITED
CHC POPS THRU SUN NIGHT...WITH DRIER AND MORE SEASONABLE
TEMPERATURES FOLLOWING FOR EARLY NEXT WEEK.

QUASI-ZONAL FLOW OF LATE THIS WEEK THROUGH THE WEEKEND WILL SLOWLY
BECOME A BIT MORE AMPLIFIED BY ERY-MID NEXT WEEK...WITH NW FLOW
ALOFT PERSISTING THROUGH MUCH OF NEXT WEEK. SFC HIGH PRESSURE OVER
THE GRT LKS TO BEGIN THE PERIOD WL RIDE THIS FLOW SE INTO OUR REGION
FOR LTR MONDAY/TUESDAY. BETTER CHCS FOR PCPN AGAIN APPEAR BY LTR TUE
INTO THE LATTER HALF OF THE WEEK AS THE HIGH BREAKS DOWN AND RETURN
FLOW SETS UP ONCE AGAIN. HV ADJUSTED POPS ONLY SLIGHTLY TO ACCOUNT
FOR MAINLY DIURNALLY DRIVEN TSTMS WED/THU. HIGHS GENLY L-M80S W OF
BAY WITH U70S TO NR 80 CSTL ZNS. LOWS U50S-M60S.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS LINGERING ALG CST HAVE TEMPO IN FOR ORF/PHF THRU 19Z.
SHWRS/TSTMS DVLPNG WESTERN PRTN OF VA AND WILL MOVE EAST THRU THE
AFTN/EVE HRS HAVE CB IN ALL SITES BY 19-20Z. LOOK FOR STRONGER
MORE WIDESPREAD TSTMS IN THE NRN PART OF THE CWA AND MAY HAVE TO
ADD TEMPO FOR SBY LATER. HAVE HI MVFR VIS OVERNIGHT BUT ANY SITE
RCVNG RA COULD GO IFR.

FRI...WILL BE PREDOMINANTLY VFR ALTHOUGH A BIT HIGHER CHANCES FOR
PRECIP LATER FRI AFTN/EVENG AND AGAIN SAT/SUN AFTN/EVENG AS A SERIES
OF FRONTS MOVES THROUGH THE AREA.

&&

.MARINE...
FAIRLY BENIGN/SUMMER-LIKE PATTERN CONTINUES OVER THE WATERS THROUGH
THE WEEKEND. SSW WNDS ~10-15 KT CONTINUE THROUGH SAT NGT...BUT WITH
USUAL DIURNAL SEABREEZE EFFECTS HAVING INFLUENCE (MORE W OR SW IN
MORNING...THEN ONSHORE S TO SE BY LATER AFTN AND EVENING). CSTL SEAS
3-4 FT OR LESS AND WAVES IN THE BAY 1-2 FT (WITH BRIEF INCREASES TO
2-3 FT A POSSIBILITY DURING THE EVENING SINCE WATER TEMPS HAVE RISEN
TO > 70F ALLOWING FOR DECENT MIXING).

A STRONGER COLD FRONT LOOKS TO CROSS THE WATERS FROM THE NW BY LATER
SUNDAY/SUN NGT...W/ALL AREAS LKLY SEEING A NW TO N WIND SHIFT SUN
NGT/ERY MON MORNING. ATTM...APPEARS THAT SCA CONDITIONS WL BE
POSSIBLE DURING THIS PERIOD. HOWEVER...WITH SCA UNCERTAIN GIVEN THE
TIME OF YR AND WITH PERSISTENT FRONTAL TIMING ISSUES...WL CONTINUE
TO HOLD FORECAST JUST BELOW SCA FOR NOW (~ 4 FT SEAS ON THE COAST
AND 2-3 FT BAY).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...CCW
NEAR TERM...CCW
SHORT TERM...CCW/ALB
LONG TERM...MAM
AVIATION...CY
MARINE...MAM
Hazardous weather outlook, Jun 3, 12:41 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT THU JUN 3 2010

NCZ012-102-VAZ065-079-087-088-092-041745-
NORTHAMPTON NC-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
GREENSVILLE-SUSSEX-SOUTHAMPTON-
141 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR
SOUTHEAST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS. GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ANZ631>633-654-656-658-041745-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
141 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ANZ630-650-652-041745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
141 PM EDT THU JUN 3 2010

...SEVERE THUNDERSTORM WATCH 251 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ060-061-066>071-080>083-086-041745-
PRINCE EDWARD-CUMBERLAND-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
MATHEWS-
141 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY TONIGHT. A FEW STORMS MAY REACH STRONG TO SEVERE
LIMITS...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NCZ013>017-030>032-VAZ089>091-093>098-100-041745-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-SURRY-JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
141 PM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE
EVENING HOURS. GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MDZ021>025-VAZ048-049-062>064-072>078-084-085-099-041745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-ACCOMACK-
141 PM EDT THU JUN 3 2010

...SEVERE THUNDERSTORM WATCH 251 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

05/WAMSLEY

In the hours before

Special weather statement, Jun 3, 3:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT THU JUN 3 2010

VAZ048-049-062-032100-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
401 PM EDT THU JUN 3 2010

...STRONG THUNDERSTORMS MOVING INTO LOUISA...FLUVANNA AND GOOCHLAND
COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTH OF BOSWELLS TAVERN TO 20
MILES WEST OF LAKE MONTICELLO...OR FROM 16 MILES NORTHWEST OF LOUISA
TO 23 MILES WEST OF PALMYRA...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  BOSWELLS TAVERN AROUND 410 PM EDT...
  TROY AROUND 420 PM EDT...
  LOUISA AROUND 440 PM EDT...
  PALMYRA AROUND 445 PM EDT...
  MINERAL AROUND 455 PM EDT...
  KENTS STORE AROUND 500 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LAT...LON 3811 7823 3814 7817 3815 7808 3814 7805
      3815 7802 3813 7798 3811 7784 3801 7770
      3794 7776 3778 7817 3780 7849

ESS

The radar

The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
June 3, 3:30 PM EST
Where
Louisa County, Trevilians
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.050, -78.070

Numerous trees were downed.

Thunderstorm Wind, Louisa

When
June 3, 3:30 PM EST
Where
Louisa County, 0.54 mi W of Waldrop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.070, -78.190

Numerous trees were downed.

Thunderstorm Wind, Louisa

When
June 3, 3:40 PM EST
Where
Louisa County, 2.76 mi N of Bell Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.990, -78.080

Numerous trees were downed.

Thunderstorm Wind, Goochland

When
June 3, 4:15 PM EST
Where
Goochland County, Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
37.830, -78.000

Trees were downed near post office in Hadensville.

Thunderstorm Wind, Goochland

When
June 3, 4:20 PM EST
Where
Goochland County, 2.07 mi S of Galedonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.790, -78.120

Trees were downed just east of Stage Junction.

Thunderstorm Wind, Cumberland

When
June 3, 4:55 PM EST
Where
Cumberland County, 0.69 mi S of Cartersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.660, -78.100

Trees were downed.

Thunderstorm Wind, Powhatan

When
June 3, 5:21 PM EST
Where
Powhatan County, 2.64 mi NE of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.650, -77.890

Power lines were downed by trees near Maidens Road.

Thunderstorm Wind, Powhatan

When
June 3, 5:25 PM EST
Where
Powhatan County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.620, -77.920

Power outages occurred due to a tree down on power lines on Route 711.

Thunderstorm Wind, Louisa

When
June 3, 8:20 PM EST
Where
Louisa County, 2.14 mi SE of Bell Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.930, -78.050

Tree was downed near Choppin Road.

Thunderstorm Wind, Louisa

When
June 3, 8:20 PM EST
Where
Louisa County, 0.88 mi SE of Mineral
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.010, -77.910

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244119, 244121, 244123, 244125, 244126, 244127, 244130, 244133, 244134, 244136.